Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Topeka, KS

May 11, 2000Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2000, 6:42 PM CDT for Jackson County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 6:42 PM CDT (23:42 UTC)
Expired
May 11, 2000, 7:15 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Jackson County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:48 PM CDTHail 0.75Delia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 579 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1852 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
579 m²/s²
0-3 km storm-relative helicity
813 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS53 KTOP 112344
SVRTOP
KSC085-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 638 PM CDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL WITH A 
SEVERE THUNDERSTORM NEAR EMMETT...OR ABOUT 25 MILES NORTHWEST OF 
TOPEKA...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  DELIA
  MAYETTA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 11, 2:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU MAY 11 2000

CHCS FOR PCPN NEXT 24 HOURS MAIN CONCERN.

APPEARS STRONG CAPPING SHOULD HOLD FOR MOST IF NOT ALL THE NIGHT.
FRONT SHOULD ENTER PART OF CWA AND SLOW DURING THE EARLY MORNING
HOURS. SVRL WEAK UPPER IMPULSES SHOULD GRADUALLY ERODE CAP DURING
THE NIGHT. BETTER CHC...ALBEIT SMALL...FOR PCPN MAY COME BEHIND THE
FRONT FRIDAY MRNG WITH LIFT AHEAD OF A BIT STGR IMPULSE. DEEPER
COOLER AND DRYER AIR INTO THE AREA BY TMRW AFTN SHOULD END ANY CHC
FOR PCPN. BEYOND FRIDAY AFTN...GUIDANCE GENERALLY ACCEPTED WITH
DRYER AIR IN PLACE.

HAVE ADJUSTED POPS SLIGHTLY TNGT AND FRIDAY. FIRST...HAVE LOWERED
POPS SLIGHTLY IN SERN PTN OF CWA TNGT DUE TO LATER ARRIVAL OF FNT
AND CAP HOLDING TOUGH. HAVE RAISED POPS SLIGHT ON FRIDAY MRNG DUE TO
ABOVE MENTIONED REASONS.

WITH FNT ARRIVING A BIT LATER TNGT...HAVE RAISED ONGOING MIN
TEMPERATURES ONE TO TWO CATEGORIES EVERYWHERE. LEANING TOWARD FAN
MOS TEMPS ON FRIDAY WITH ABUNDANT SUNSHINE RETURNING BY AFTN.

.TOP...NONE

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.